Sep 14, 2003
I have never been on therapy. Last test was 300K plus VL and tcells 350. I wass infected w/i past 2 years (neg test 03.02). My doctor suggested kaletra, viread and emtreva. I believe that Kaletra may cause fat distribution problems, right? Why would the dr recommend this line ? I will ask him in 2 weeks, but I can't understand why. I do not have high cholesterol--but family history of heart disease. I have had years of depression and anxiety and have taken meds for it. I am very body conscious--work out a lot and very vain.
Response from Dr. Wohl
As anyone prescribing or being prescribed HIV therapies quickly realizes, all antiretrovirals have some baggage. No one HIV drug is completely clean and devoid of the POTENTIAL for troublesome adverse effects.
Kaletra/FTC/tenofovir is a combo that I expect your doctor wants to use because of its potency. Kaletra is a powerful protease inhibitor. Whether this drug is more of a culprit as a cause of body shape changes than any other PI or even any other HIV drug is not clear. The major change in body shape seen among persons with HIV treated with antiretrovirals is fat wasting (face, arms, legs, buttocks). Of the HIV drugs it is actually the nucleosides and d4T in particular that has been linked to this change.
Kaletra can make your cholesterol and triglyceride levels go up and this has to be monitored.
An alternative would be to use Sustiva (efavirenz) instead of Kaletra. This would make this a once a day regimen. Which is better, Kaletra or Sustiva is not known and a head to head trial is currently being conducted by the US AIDS Clinical Trials Group.
If you are concerned about Kaletra ask you doc why she/he chose this over Sustiva. (Someone prescribed Sustiva can do likewise and ask why not Kaletra). If you like the answer go with this combo, if not talk about it with your doctor. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risks Of Contracting AIDS From Erotic Massage
- Too Scared To Get Tested After Blowjob
- If I Have Ars Will I Have Sore Throat?
- Sex With A Prostitute Scared I Have AIDS
- Anal Warts After Mutual Masturbation Worried I Have HIV
- Chest Cold After Oral Sex With No Protection Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.